hydroxychloroquine

Sharon2960
Sharon2960 Member Posts: 329
edited 16. Jul 2013, 14:49 in Living with Arthritis archive
Does/has anyone take hydroxychloroquine? My consultant is suggesting starting this in a couple of months and has asked me to read up about it on the tinterweb - would be really grateful to hear of anyone's experiences with this medication, side effects etc etc.

Comments

  • stickywicket
    stickywicket Member Posts: 27,088
    edited 30. Nov -1, 00:00
    I've taken it for over 13 years, Sharon. I can't report on side-effects as I've never had any.
  • bubbadog
    bubbadog Member Posts: 5,544
    edited 30. Nov -1, 00:00
    Hi, I've been on it a few months now, I've started to notice that I better than I have and so far so good. Was given a booklet with all these suppose side-effects and have to have my eyes tested every 6 months now cause one of the possible side effects is Glaucoma. I assume I have to have my eyes tested is because I wear glasses! I also have to have blood tests every 6 months. But I'm sure your Rhummey will discuss all this with you. But I can say so far so good. Hope it will make a difference to you.
  • stickywicket
    stickywicket Member Posts: 27,088
    edited 30. Nov -1, 00:00
    Hydroxy can cause vision problems (most of which disappear once it is discontinued) so those of us on it should be monitored for such whether or not we normally wear glasses. I don't think glaucoma is one of them.
  • dibdab
    dibdab Member Posts: 1,498
    edited 30. Nov -1, 00:00
    Hi,

    I've taken hydroxychloroquine for 7 years now in combination with various other dmards. It's been fine, but make sure you take them after food or they can give a dodgy tum!!!!! :?

    The visual effects can be a deposit of some sort on the back of the eye, I have annual eye checks and haven't had any problems. The optician told me that particular problem was rare and reversible.

    I guess most of the drugs we take are powerful and have a range of possible side effects, and that's why regular blood checks are important-I have fortnightly bloods done at GP's, just takes half an hour out of my week, and it's worth it for peace of mind.

    HGope you get the treatment that helps you soon.

    Deb x
  • Boomer13
    Boomer13 Member Posts: 1,931
    edited 30. Nov -1, 00:00
    Hi Sharon2960;

    I was prescribed hydroxychloroquine six months ago and have had few side effects. Yearly eye exams are a must. I understand the eye toxicity side-effect is rare, it can be serious.

    The drug can increase skin sensitivity, like methotrexate. For myself, it seems to have brought on a bout of psoriasis. It's not recommended for those with this skin condition.

    I was glad of it's anti-inflammatory effect and noticed some improvement after ~3 weeks. Wish it had done more though....

    Hope you have luck with it.
    xxAnna
  • Sharon2960
    Sharon2960 Member Posts: 329
    edited 30. Nov -1, 00:00
    Thanks everyone - as usual, very informative and helpful. I think that, like most things, they list the possible side effects and we have to make an informed decision! Think there's no real reason not to try it!

Who's Online

12
Baloo
Baloo
Hairobsessed123
Hairobsessed123
shuttle5788
shuttle5788
+9 Guests